New York, 2020

Drought in New York, November 1 to 17, 2020

November 1 to 17, 2020 · NWS BGM · 1 event in 1 county or zone

Moisture conditions, groundwater and surface water flows were considerably below normal for the prior three months over portions of northern Oneida County. 5 inches below the seasonal normal.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Moisture conditions, groundwater and surface water flows were considerably below normal for the prior three months over portions of northern Oneida County. Rainfall deficits were on the order of 2.5 to 3.5 inches below the seasonal normal. The stresses of drought were severe on crops and livestock in the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Oct 31, 7:51 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Oct 31, 7:51 PM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
851 PM EDT Sat Oct 31 2020

.SYNOPSIS...
Rain will move in Sunday afternoon and change to snow overnight
into Monday morning, with light accumulations over central NY.
Some brief intense snow showers are possible Monday morning.
Conditions will be windy Sunday and Monday before conditions
settle down Tuesday and remain warmer and drier into the latter
part of the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
851 PM update...

Temperatures dropped faster than expected after sunset under
clear skies. We updated the near term temperature forecast and
lowered minimums by 1-2 degrees.

Warm air advection will cause temperatures to hold steady or
rise after midnight.

345 pm update...
Main concerns in the near term remain focused on the
strengthening southwest winds late tonight along with the
incoming rain showers Sunday afternoon.

High pressure to the east will continue to slide off the coast
this evening as a weak upper short wave tracks through the mid
Atlantic. This wave, under the relatively stable conditions, has
allowed the cloud cover to persist today. The dry air will
eventually dominate this evening, and allow for strong
radiational cooling and temperatures to fall quickly after
sunset into the upper 20s and lower 30s. The pattern shifts
quickly later tonight as a warm air advection regime sets up
ahead of the incoming cold front. A moist air mass will also
start to advect in from the southwest, which will
increase/thicken cloud cover by Sunday morning.

As the front moves through the Great Lakes and the surface high
moves slowly off the coast, the pressure gradient will tighten
and allow winds to strengthen from the south around 15 to 25
mph...with gusts up to 40 mph.

Temperatures Sunday morning and early afternoon will peak in
the upper 40s and lower 50s before the cool down begins and the
rain starts. At this time it appears the rain will sweep in from
the west ahead of the cold front during the afternoon. The rain
will cool the air mass somewhat initially, but then cool even
more as the front moves through later in the afternoon and early
evening hours. Temperatures will fall into the upper 30s to
near 40 by sunset.

Rainfall amounts will generally range from a tenth of an inch
to a quarter of an inch for most of the area...but as much as
1/2 inch is possible in the srn Tug Hill...closer to the
stronger forcing to the north and also aided by the orographic
lift.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
330 pm update...

A deep trough in the Great lakes region moves east into our
region and becomes slightly negatively tilted as it passes
through New York. A rapidly deepening low develops of the coast
of Maine and tightens the pressure gradient over NY and NEPA
helping to increase the wind speeds at the surface and aloft.
Wrap around moisture Sunday night into Monday transitions to
snow at almost all locations. The highest amounts of snow is
still expected to be around 2 to 5 inches of snow from southern
Cayuga east to Madison County late Sunday night to Monday
morning. The morning commute for places like Syracuse, Cortland,
and Morrisville will be slow.

The bands break up some midday Monday as drier air comes in at
mid levels and the low level flow starts to shift to the west.
With colder temperatures the snow will slower to melt than
yesterday. Winds at 20 mph with higher gusts could still blow
the snow around all day. Monday night another shot of cold air
comes in enhancing lake bands into Oneida County. Recent
guidance has continued the trend of a lake effect band setting
up off of Lake Ontario Monday night into Tuesday with 2-4 inches
of snow possible in Northern Oneida County. Warm air does start
to build in by Tuesday morning with the Dendritic growth zone
rising above the saturated layer bringing an end to the
snow showers by mid-day.

Temperatures fall Sunday night to the mid and upper 20s. Monday
will be cold with highs from the mid 30s to the lower 40s.
Monday night similar with lows mid 20s to low 30s. Tuesday will
be warmer with highs from the upper 30s east to mid and upper
40s southwest.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
4 am update...

Nothing to worry about in this period. Upper level heights
build as a mild and dry southwest flow set up in the low and
mid levels. A warming trend to be above average the end of the
week. Tuesday night low from the mid 20s to low 30s rise into
the 40s Thursday and Friday nights. Highs in the 50s Wednesday
rise into the 60s for Friday and Saturday.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Expecting mainly VFR conditions through 12Z Sunday. We currently
have mostly clear skies across all of CNY, with sct mid level
clouds around NE PA.

Cloud cover will return from the south late tonight, after
06-09z along with the potential for LLWS (SW 40kts 2k ft agl).
Clouds will thicken and drop to MVFR after 12Z Sunday for BGM
and AVP. MVFR CIGS overspread the rest of the area between
15-18z Sunday, with fuel alternate CIGS reaching AVP, ELM, BGM
and ITH by 17-18z. A strong cold front with a band of brief
heavy rain quickly pushes through from west to east between
about 19-22z...this will likely bring tempo IFR conditions to
most of our TAF sites...especially AVP, BGM and RME. A brief
window of drier mid-level air should allow conditions to improve
back to MVFR/Low end VFR toward the very end of the taf
period...after 23z Sunday.

Conditions are then forecast to deteriorate once again later
Sunday night (after 06z Monday) into Monday morning as snow
showers and lake effect snow develops.

The strong southwest winds just above the surface...which will
generate the LLWS...will mix down to the surface after 14Z with
gusts 20 to 30 kt possible. Winds shift in the late afternoon
and early evening to westerly, 8-15 kts.

Outlook...

Sunday night through Monday...VFR in the evening, then trending
to MVFR and occasional IFR in snow showers across Central NY.
Some brief restrictions also possible at AVP.

Monday night and Tuesday morning...Restrictions possible in
mixed rain and snow showers, especially SYR and RME. Likely VFR
at AVP.

Tuesday afternoon through Thursday...Mainly VFR

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...BJT/DJP
SHORT TERM...AJG/TAC
LONG TERM...TAC
AVIATION...BJT/MJM
Hazardous weather outlook, Oct 31, 2:55 PM EST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
355 PM EDT Sat Oct 31 2020

NYZ009-015>018-023-025-036-037-044>046-012000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
355 PM EDT Sat Oct 31 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Accumulating lake effect snow is likely Sunday night and Monday
morning across the Finger Lakes and into the western Mohawk Valley
and upper Susquehanna Region. Gusty winds will cause blowing snow
and reduced visibility at times, which may impact the morning
commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ022-024-055>057-062-PAZ038>040-043-044-047-048-072-012000-
Steuben-Chemung-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
355 PM EDT Sat Oct 31 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Northern Oneida

When
November 1, 12:00 AM EST to November 17, 8:00 AM EST
Where
Northern Oneida forecast zone
Reported by
Other Federal Agency
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued Severe drought conditions over a portion of Oneida county during the month of November, ending on November 17th. A lengthy period with significant precipitation deficits during the past 3 to 6 months was gradually alleviated by rainfall and an improvement in soil moisture and surface water conditions. Harvesting of the final late season crops and loss over natural foliage cover also lessened evapotranspiration helping the rebound toward normal wetness conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929673.